Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 1997, 9:55 PM CDT for Shawnee County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1997, 9:55 PM CDT (02:55 UTC)
- Expired
- Aug 14, 1997, 11:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:00 PM CDT | Hail 1 | Topeka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4025 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 4.1
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 150254 RRA
SVRTOP
KSC177-150400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 14 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN SHAWNEE COUNTY - EAST CENTRAL KANSAS
* UNTIL 1100 PM CDT
* SOME LOCATIONS AFFECTED
DOVER
AUBURN
PAULINE
SOUTH TOPEKA
* AT 955 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF TOPEKA NEAR DOVER MOVING EAST AT 30 MPH.
LARGE HAIL IS LIKELY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!
SD/WBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, Aug 14, 3:48 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT THU AUG 14 1997 ...SHORT TERM... HAVING FUN WITH ICWF THIS AFTN. 18Z SFC MAP SHOWS TROUGH EXTENDING ACROSS NC KS TO SW KS. FARTHER TO THE NW OVER WY...S/W PUSHING OUT OF THE NORTHERN ROCKIES IS FORECAST TO SWING ACROSS NEBRASKA WITH SOUTHERN LOBE OF VORT SLIDING ACROSS KS. EXPECTING TSRA TO DEVELOP ALONG TROF AS S/W SLIDES OVERHEAD AND INTO HIGHER MOISTURE OVER ERN KS. CAPE SHOULD BE RUNNING 2500+ J/KG WITH LI/S OF -6 TO -8. SHRA/TSRA SHOULD BE CONFINED TO SE KS BY MORNING. NOONAN ...LONG TERM... IN THE LONGER TERM...CONTINUED ZONAL FLOW WILL DOMINATE THE FA. SERIES OF WEAK SHORTWAVE DEPICTED TO MOVE THROUGH THE FLOW... RESULTING IN STRONGER DYNAMICS THAN WE'VE HAD RECENTLY. LEE SIDE TROF TO BE THE DOMINANT SURFACE FEATURE WITH THIS FLOW REGIME...AND THE AVN APPEARS TO HANDLE THIS FAIRLY WELL. AS FIRST SHORTWAVE PASSES EAST TOMORROW...MOST OF THE FA WILL BE LEFT IN WESTERLY DOWNSLOPE FLOW. THIS...AND WARMING MID LEVEL TEMPS WILL KEEP SC/CE KS DRY. PERSISTENT 850 CONVERGENCE BOUNDARY NEAR THE EDGE OF THE CAP IN SE KS...AND MAY SEE A FEW STORMS DEVELOP IN THE EVENING FROM ICT TO CNU. ON SATURDAY... 850 TEMPS WARM INTO 25 TO 30 RANGE...WITH A MIGHT 15 DEGREE 700 MB CAP. THEREFORE...SUNNY AND HOT (COMPARED TO RECENT TRENDS) LOOKS GOOD. DAVIS ICT 70 93 71 95 / 30 10 20 0 HUT 69 93 71 95 / 30 10 20 0 EWK 69 93 71 95 / 30 10 20 0 EQA 70 93 71 95 / 30 10 20 0 WLD 71 93 71 95 / 30 10 20 0 RSL 66 95 68 96 / 30 10 10 0 GBD 67 95 68 96 / 30 10 10 0 SLN 69 95 68 96 / 30 10 10 0 MPR 69 9$5 68 96 / 30 10 10 0 CFV 71 91 71 92 / 30 30 30 0 CNU 70 91 71 92 / 30 30 30 0 K88 69 91 71 92 / 30 30 30 0 .ICT... KS...NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 60 min |
| Aug 14, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Aug 14, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.